Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 73, NWS Norman, OK

April 13, 2002Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 13, 2002, 8:13 PM CDT for Woodward County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2002, 8:13 PM CDT (01:13 UTC)
Expired
Apr 13, 2002, 9:00 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Woodward County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 140113
SVROKC
OKC153-140200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT SAT APR 13 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 900 PM CDT

* AT 812 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES NORTHWEST OF SHARON...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE SHARON

HAIL UP TO THE SIZE OF QUARTERS AND VERY HEAVY RAIN IS LIKELY WITH 
THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3639 9930 3636 9949 3620 9944 3623 9920

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:48 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 13, 3:48 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT SAT APR 13 2002

AFTN HEATING HAS HAS DESTABILIZED AMS OUT WEST THIS AFTN AS MCS
WHICH MOVED THROUGH THE FA THIS CONTINUES TO WEAKEN AND MOVE SE.
EXPECT CONVECTION TO INCREASE LATE THIS AFTN AND EVENING AND THEN
WORK EWD ACRS MUCH OF THE FA OVERNIGHT. SHEAR AND INSTAB SUFF TO
SUPPORT SEVERE. SOME RESIDUAL ACTIVITY MAY LINGER IN THE SE EARLY IN
THE MORNING. LOOKS LIKE A BREAK IN THE ACTION SUNDAY THROUGH MONDAY
AS S/W RDG BUILDS OVER THE AREA. WILL INTRO POPS FOR MONDAY NIGHT IN
THE WEST AS SYS NOW OVER BAJA GETS EJECTED NEWD INTO THE SRN PLAINS
IN ADVANCE OF DEVELOPING WRN U.S. UPR TROF. WILL CONT POPS INTO
TUESDAY AS THIS WAVE WORKS ITS WAY NEWD ACRS THE FA. PATTERN LOOKS
REL ACTIVE INTO THE EXTENDED PD AND WILL NOT MAKE MUCH CHANGE TO
GOING FCST.

FCSTID = 2
OKC   58  78  61  84 /  60  10   0  10
HBR   57  80  61  86 /  60  10   0  10
SPS   59  82  63  86 /  60  10   0  10
GAG   52  81  58  86 /  40  10   0  10
PNC   55  79  60  85 /  40  10   0  10
DUA   60  78  63  83 /  60  20   0  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 13, 3:09 PM CDT, 5 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
309 PM CDT SAT APR 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    6 SW GRANDFIELD           OK   3.00 INCH HAIL
04/13/02   TILLMAN                        DAMAGED TO CARS AND
                                          TREES. PUBLIC REPORT

0730 AM    MANGUM                    OK   1.00 INCH HAIL
04/13/02   GREER                          COUNTY SHERIFF REPORT

0800 AM    3 SE DEVOL                OK   1.25 INCH HAIL
04/13/02   COTTON                         PUBLIC REPORT

0820 AM    5 S RANDLETT              OK   1.75 INCH HAIL
04/13/02   COTTON                         PUBLIC REPORT

1030 AM    HOLLIDAY                  TX   WIND DAMAGE
04/13/02   ARCHER                         MOBILE HOME ROOF BLOWN
                                          OFF...POWER LINES AND
                                          TREES DOWN...FOOTBALL
                                          STADIUM LIGHTS DOWNED
                                          COUNTY SHERIFF REPORT

1030 AM    RYAN                      OK   .75 INCH HAIL
04/13/02   JEFFERSON                      PUBLIC REPORT

KT
Local storm report, Apr 13, 6:58 PM CDT, 1 hour 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT SAT APR 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    WOODWARD                  OK   1.00 INCH HAIL
04/13/02   WOODWARD                       EMERGENCY MANAGEMENT

KT
Local storm report, Apr 13, 7:11 PM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
711 PM CDT SAT APR 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    WOODWARD                  OK   .75 INCH HAIL
04/13/02   WOODWARD                       WOODWARD PD

KT
Local storm report, Apr 13, 7:22 PM CDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
722 PM CDT SAT APR 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    WOODWARD                  OK   1.25 INCH HAIL
04/13/02   WOODWARD                       NWS COOP OBSERVER

KT
Local storm report, Apr 13, 7:46 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT SAT APR 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    WOODWARD                  OK   .75 INCH HAIL
04/13/02   WOODWARD                       WOODWARD PD

KT
Local storm report, Apr 13, 8:01 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT SAT APR 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0801 PM    2 S WOODWARD              OK   1.00 INCH HAIL
04/13/02   WOODWARD                       NWS COOPERATIVE OBSERVER

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:01 PM CDTSevere Thunderstorm WarningOUNWoodward29 min
Apr 13, 7:27 PM CDTSevere Thunderstorm WarningOUNWoodward48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.